Lightning, Escambia
- When
- July 9, 3:30 PM CST
- Where
- Escambia County, Brewton
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 31.120, -87.070
A man in his 30s was struck and killed by lightning while floating along the Burnt Corn Creek.
Lightning struck and killed a man why floating down a river in Brewton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Lightning struck and killed a man why floating down a river in Brewton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 9, 3:02 PM CST, 28 minutes earlier.
Area Forecast Discussion
National Weather Service Mobile AL
402 PM CDT Sat Jul 9 2022
.NEAR TERM UPDATE /Now Through Sunday/...The start to a rather
soggy and unsettled pattern will begin tonight as an upper trough
progressing across Canada will split the upper ridge that had been
dominating our pattern. At the surface a weak boundary will slip
into the area from the north. Given our position stuck between a
rock and a hard place between both upper ridges, PWATS will be
allowed to soar into the 2 to 2.5 inch range along and ahead of
the boundary. Like most summer days, MLCAPE values will be
flirting with the 3000 J/kg range leading to ample instability for
thunderstorms to develop and current radar has already begun to
light up with storms. Overall, model soundings this afternoon show
relatively light shear around 20 knots but more than supportive
of some multicellular clusters. With some drier air aloft left
over from the upper ridge retreating westward, DCAPES will climb
into the 1000 to 1300 J/KG especially along and north of highway
84. Afternoon showers and storms will be possible like most
afternoons with a few strong to severe storms possible.
The bigger question comes later tonight around 10 pm through the
overnight hours as the front moves into the area. High-res model
guidance supports a line of storms moving south across Alabama and
reaching our area later tonight. While instability will begin to
decrease given the loss of diurnal heating, ample instability and
DCAPE will at least support a severe threat with damaging winds as
the main hazard. The main driver for the threat will be the fact
that it should be a more organized complex of storms, at least
initially, which tend to support maybe a higher chance of a strong
to severe wind gusts as the cold pool intensifies. As this line
moves towards the coast, the severe threat will decrease given the
continued loss of instability and likelihood for the outflow to
out pace any convection. Rain and storms will obviously still be
possible along the coast after midnight tonight. Given PWATS of
2 to 2.5 inches, heavy rainfall will also continue to be a hazard
but given the quicker motion of this line the heavy rainfall
threat might be minimized.
Sunday will just be downright soggy. There will likely be a brief
window early in the morning where we are dry in the wake of the
overnight storms; however, that will quickly end as showers
and eventually thunderstorms increase in coverage along the coast.
This thunderstorm activity is expected to move inland throughout
the afternoon. Like most afternoons a few storms could be strong
to severe but heavy rainfall will become a bigger issue on Sunday.
Given our position between the two upper ridges leading to almost
no flow aloft, the combination of 2 + inch PWATS and slow storm
motions will yield heavy rainers across the area. This will be
especially true for our flood prone coastal urban areas where
storms could easily lead to 2 to 3 inches in an hour.
The good news is with the increased rainfall the temperatures will
not be as bad as they have been the past few days. Expect highs to
only climb into the upper 80s to low 90s. Unfortunately, with the
increase in moisture we will remain with heat indices around 100
to 105 across the area. Lows tonight will continue to be near 80
degrees across the area. A low rip current risk will continue into
the weekend. BB/03
&&
.SHORT TERM /Sunday night Through Tuesday night/...The stalled
boundary near the coast Sunday night will remain across the area
through the near term. Models continue to try to spin up a weak
sfc low along the boundary across the northern Gulf. The GFS takes
it slowly westward while the ECMWF meanders it offshore before
getting swept northeastward late in the week. The combination of
the quasi-stationary boundary along with a very tropical
atmosphere with precipitable water values over two inches will
maintain wet conditions across the area. If the low does develop,
then conditions would be even wetter on Tuesday. Showers and
thunderstorms will develop offshore during the early morning
before spreading inland through the afternoon hours. While an
isolated strong/severe storm is possible, the main threats will
be very heavy rain and frequent lightning.
Highs will be in the mid and upper 80s on Monday and generally mid
80s on Tuesday due to the widespread clouds and rain expected. /13
&&
.EXTENDED TERM /Wednesday Through Saturday/...The area remains in
a broad weakness between two upper level ridges through Friday.
Meanwhile, a tropical atmosphere remains in place with
precipitable water values hovering around 2 inches through much
of the week. The combination of the deep, tropical moisture along
with the lingering weakness aloft will maintain a generally wet
pattern through much of the week. We will also have to continue to
watch the development and movement of the weak low over the
northern Gulf which could enhance rain potential and the resulting
flash flood threat. The broad trough lifts out late in the week
with upper level ridging trying to build in from the west. This
will likely return the area to more typical summer pattern.
Temperatures will be held in check much of the week due to the
widespread clouds and rain. /13
&&
.MARINE...No impacts expected in the marine through Monday; however,
we will be closely monitoring an area of low pressure developing
over the Gulf waters by midweek. This system will likely bring
increased winds and seas to the offshore waters. Numerous showers
and thunderstorms will be possible through next week. BB/03
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>056-059-
261>266.
FL...Heat Advisory until 7 PM CDT this evening for FLZ201>204.
MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
079.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobSpecial Weather Statement
National Weather Service Mobile AL
308 PM CDT Sat Jul 9 2022
ALZ055-056-059-092100-
Monroe AL-Conecuh AL-Escambia AL-
308 PM CDT Sat Jul 9 2022
...Strong thunderstorms will impact portions of south central Monroe,
northern Escambia and Conecuh Counties through 400 PM CDT...
At 308 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles east of
Peterman to 6 miles southeast of Repton to 6 miles southwest of
Uriah. Movement was east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Evergreen, Uriah, Castleberry, Repton, I65 And US 84 and I65 And AL
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3119 8689 3109 8734 3121 8762 3124 8762
3125 8766 3128 8769 3140 8728 3162 8722
3156 8687 3154 8686
TIME...MOT...LOC 2008Z 290DEG 10KT 3157 8716 3133 8718 3126 8759
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MMSpecial Weather Statement
National Weather Service Mobile AL
338 PM CDT Sat Jul 9 2022
ALZ059-060-FLZ205-092130-
Covington AL-Escambia AL-Okaloosa Inland FL-
338 PM CDT Sat Jul 9 2022
...A strong thunderstorm will impact portions of southeastern
Escambia, southwestern Covington and north central Okaloosa Counties
through 430 PM CDT...
At 337 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles northwest of Laurel Hill, or 14 miles
south of Andalusia. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lockhart.
LAT...LON 3114 8681 3126 8643 3102 8630 3091 8667
TIME...MOT...LOC 2037Z 329DEG 3KT 3110 8655
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MMSpecial Weather Statement
National Weather Service Mobile AL
358 PM CDT Sat Jul 9 2022
ALZ052-053-055-059-261-262-092145-
Clarke AL-Baldwin Inland AL-Monroe AL-Escambia AL-Washington AL-
Mobile Inland AL-
358 PM CDT Sat Jul 9 2022
...Strong thunderstorms will impact portions of southwestern Monroe,
northern Mobile, northwestern Baldwin, southeastern Washington, south
central Clarke and northwestern Escambia Counties through 445 PM
CDT...
At 358 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 14 miles west of
Uriah to 6 miles northeast of Chunchula. Movement was northeast at 5
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Citronelle, Stockton, McCullough, Gulfcrest, Axis, Uriah, Mount
Vernon, Calvert and Movico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3101 8843 3105 8843 3139 8772 3139 8741
3111 8754 3094 8791 3093 8792 3092 8792
3089 8799
TIME...MOT...LOC 2058Z 242DEG 5KT 3134 8774 3098 8812
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
359 PM CDT SAT JUL 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM FLASH FLOOD 1 E LADD STADIUM 30.67N 88.06W
07/09/2022 MOBILE AL PUBLIC
REPORTS OF STREET FLOODING AND AT LEAST ONE
STRANDED VEHICLE IN HIGH WATER NEAR THE
OAKLEIGH GARDEN DISTRICT IN MOBILE.
&&
MBSpecial Weather Statement
National Weather Service Mobile AL
400 PM CDT Sat Jul 9 2022
ALZ059-FLZ203-205-092145-
Escambia AL-Okaloosa Inland FL-Santa Rosa Inland FL-
400 PM CDT Sat Jul 9 2022
...Strong thunderstorms will impact portions of eastern Escambia,
northwestern Okaloosa and northeastern Santa Rosa Counties through
445 PM CDT...
At 400 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 5 miles north of
Brewton to 17 miles north of Baker. These storms were nearly
stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brewton, East Brewton and Riverview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3087 8664 3108 8722 3126 8712 3126 8706
3113 8670 3100 8670 3099 8665
TIME...MOT...LOC 2100Z 307DEG 2KT 3118 8709 3104 8674
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MMSpecial Weather Statement
National Weather Service Mobile AL
409 PM CDT Sat Jul 9 2022
ALZ059-262-FLZ201-203-092200-
Baldwin Inland AL-Escambia AL-Escambia Inland FL-
Santa Rosa Inland FL-
409 PM CDT Sat Jul 9 2022
...Strong thunderstorms will impact portions of central Baldwin,
southwestern Escambia, northern Santa Rosa and northwestern Escambia
Counties through 500 PM CDT...
At 409 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 14 miles southeast
of Riverview to 7 miles north of Point Baker to I65 And CR 1. These
storms were nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Atmore, Century, Flomaton, McCullough, Jay, Pollard, Bratt, Roeville,
I65 And CR 1, Point Baker, I65 And AL 21 and Poarch Creek
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3094 8769 3120 8753 3092 8679 3083 8679
3065 8697
TIME...MOT...LOC 2109Z 196DEG 0KT 3098 8684 3079 8705 3107 8755
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MMThe Mobile radar (KMOB), 122 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
1 lightning. Local standard time, as filed.
A man in his 30s was struck and killed by lightning while floating along the Burnt Corn Creek.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Escambia | 2022-07-09 | 30 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027324.